Colorado, 2008

Hail in Colorado, August 3, 2008

August 3, 2008 · NWS GLD · 1 event in 1 county or zone

A thunderstorm produced an isolated penny size hail report during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm produced an isolated penny size hail report during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 4:42 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 3, 4:42 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SUN AUG 3 2008

.DISCUSSION...

THE ONGOING EXCESSIVE HEAT WILL PERSIST FOR ONE MORE DAY BEFORE A
SLOW DOWNWARD TREND TAKES PLACE ACROSS THE CWA.

AT PRESENT A SFC TROUGH OF LOW PRESSURE DRAPED ACROSS THE WRN
QUAD OF THE CWA MAY ALLOW FOR AN ISOLATED STORM OR TWO TO DEVELOP
LATE THIS AFTERNOON INTO EARLY EVENING. HAVE INTRODUCED LOW POPS
FOR THE CO CNTIES AND FAR WRN SE NE. FOR TOMORROW, I HOISTED A
HEAT ADVIS FOR THE SAME LOCATIONS AS TODAYS HEAT ADVISORY, BASED
ON PROGGED HEAT INDICES NEAR THE 105F MARK. THERE IS AN
OPPORTUNITY FOR STORMS TOMORROW AFTERNOON AND EVENING WITH THE
APPROACH OF A COLD FRONT... MAINLY NORTH OF THE I-70 CORRIDOR.

TEMPS ON TUE ARE A BIT PROBLEMATIC DUE TO THE POSITION OF THE COLD
FRONT ACROSS THE CWA. THE VARIOUS NWP OFFER SCATTERED SOLUTIONS ON
FRONTAL POSITIONING. FOR THE MOMENT, THE FCST CALLS FOR THE FRONT
TO LIE SOUTH OF I-70 COME TUE AFTERNOON, AND THUS, THE WARMEST
TEMPS WILL BE REALIZED ALONG THE DDC/GLD CWA BORDER 90S SOUTH,
UPR 80S NORTH.

FOR THE REST OF THE FSCT PERIOD, A SERIES OF S/WV TROUGHS WILL
GLANCE THE REGION, THE DEEPEST OF WHICH APPEARS TO MOVE THROUGH
THUR NIGHT. GIVEN THE RESIDUAL FRONTAL BNDRY/BAROCLINIC ZONE IS
PROGGED TO PERSIST ACROSS THE AREA AND THE UPPER LEVEL SUPPORT,
THERE ARE LOW CHANCE POPS FOR TSRA EACH AFTERNOON EVENING. IT
SHOULD BE NOTED THAT NONE OF THE NWP SOLUTIONS DEPICT ANYTHING
WIDESPREAD IN TERMS OF AREAL COVERAGE.

05
&&

.AVIATION...
535 PM MDT SUN AUG 3 2008

FOR THE 00Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL FOR BOTH KGLD
AND KMCK THROUGH THE ENTIRE TAF PERIOD. WINDS FROM THE SOUTH IN
THE 13G20KT RANGE WILL DIMINISH AFTER ABOUT 02Z...THEN BECOME
LIGHT AND VARIABLE AFTER 08Z FOR KGLD...AND BE FROM THE NORTHEAST
AROUND 10KT AFTER 10Z FOR KMCK. FEW-SCT MID-UPPER LEVEL CLOUDS EXPECTED.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ003-004-015-016-
     029.

     HEAT ADVISORY FROM 1 PM TO 9 PM CDT MONDAY FOR KSZ003-004-015-
     016-029.

NE...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ081.

     HEAT ADVISORY FROM 1 PM TO 9 PM CDT MONDAY FOR NEZ081.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, Aug 3, 5:38 PM MST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT SUN AUG 3 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
638 PM MDT SUN AUG 3 2008 /738 PM CDT SUN AUG 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE EAST OUT OF NORTHEAST COLORADO
IMPACTING PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
NORTH OF HIGHWAY 36. THUNDERSTORMS ARE EXPECTED TO DIMINISH AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE TRI STATE REGION MONDAY NIGHT
BRINGING A CHANCE FOR THUNDERSTORMS TO THE AREA. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED BUT STRONGER STORMS WILL
BE CAPABLE OF GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON THROUGH
SATURDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 3, 6:42 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT SUN AUG 3 2008

COZ090-091-KSZ001-013-040230-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
742 PM MDT SUN AUG 3 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...YUMA
COUNTY IN NORTHEAST COLORADO...CHEYENNE COUNTY IN NORTHWEST KANSAS
AND SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 838 PM CDT/738 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING AN OUTFLOW BOUNDARY INITIATED FROM STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 9 MILES EAST OF BEECHER ISLAND TO
KANORADO TO 7 MILES SOUTHEAST OF BURLINGTON...AND MOVING EAST AT 36
MPH.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 34.

THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 34.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 157 AND 220.

BURTIS

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 3, 8:07 PM MST
Where
Kit Carson County, Stratton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112217.